Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 87, NWS Dodge City, KS

May 19, 2013Finney County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 19, 2013, 7:04 PM CDT for Finney County, Kearny County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2013, 7:04 PM CDT (00:04 UTC)
Expired
May 19, 2013, 8:00 PM CDT
In force
56 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 94 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
3147 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WUUS53 KDDC 200004
SVRDDC
KSC055-093-200100-
/O.NEW.KDDC.SV.W.0087.130520T0004Z-130520T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
704 PM CDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FINNEY COUNTY IN SOUTHWEST KANSAS...
  SOUTHERN KEARNY COUNTY IN SOUTHWEST KANSAS...

* UNTIL 800 PM CDT

* AT 700 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
  LINE EXTENDING FROM 8 MILES NORTHWEST OF LAKIN TO 14 MILES WEST OF
  PLYMELL...AND MOVING EAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LAKIN...DEERFIELD...PLYMELL...HOLCOMB AND GARDEN CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3825 10082 3774 10066 3774 10120 3803 10147
TIME...MOT...LOC 0004Z 269DEG 24KT 3800 10136 3776 10108

HAIL...1.00IN
WIND...60MPH

$$

RUSSELL
1 follow-up statement
264 
WWUS53 KDDC 200026
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
726 PM CDT SUN MAY 19 2013

KSC055-093-200036-
/O.CAN.KDDC.SV.W.0087.000000T0000Z-130520T0100Z/
KEARNY KS-FINNEY KS-
726 PM CDT SUN MAY 19 2013

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FINNEY AND SOUTHERN
KEARNY COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS THROUGH 8 PM ACROSS THE PREVIOUSLY WARNED AREA. 

LAT...LON 3825 10082 3774 10066 3774 10120 3803 10147
TIME...MOT...LOC 0026Z 269DEG 24KT 3800 10117 3776 10089

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:05 PM CDT, 59 minutes earlier.

Area forecast discussion, May 19, 6:05 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
605 PM CDT SUN MAY 19 2013

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 302 PM CDT SUN MAY 19 2013

THE UPPER LEVEL LOW WILL CONTINUE TO SPIN ACROSS THE NORTHERN PLAINS
DURING THE SHORT TERM PERIOD WITH A SECOND PIECE OF ENERGY SWINGING
AROUND THE PERIPHERY OF THE OF THIS LOW AND MOVE ACROSS THE CENTRAL
HIGH PLAINS TOMORROW AFTERNOON INTO THE EVENING. TOWARDS THE
SURFACE, THE COLD FRONT THAT MOVED ACROSS MUCH OF THE AREA WILL
CONTINUE TO MOVE EAST ACROSS KANSAS BUT STALL OUT ACROSS WESTERN
OKLAHOMA AND THE TEXAS PANHANDLE. WINDS BEHIND THIS COLD FRONT WILL
GENERALLY BE FROM THE NORTHWEST THIS AFTERNOON THROUGH TOMORROW.
EVEN WITH THIS DOWNSLOPE COMPONENT OF THE WIND, A FEW SHOWERS OR
ELEVATED THUNDERSTORMS WILL BE POSSIBLE DURING PEAK HEATING THIS
AFTERNOON AND AGAIN TOMORROW AFTERNOON. THIS IS DUE TO AMPLE MID
LEVEL MOISTURE AND STEEP MID LEVEL LAPSE RATES ACROSS WESTERN
KANSAS. NONE OF THESES STORMS ARE EXPECTED TO BECOME SEVERE BUT
SMALL HAIL AND GUSTY WINDS CAN NOT BE RULED OUT WITH THE STRONGEST.
OTHERWISE PARTLY CLOUDY SKIES WILL BE OBSERVED THROUGH TOMORROW.
SLIGHTLY LOWER TEMPERATURES ARE FORECASTED TONIGHT INTO TOMORROW
WITH LOWS RANGING FROM THE UPPER 40S ACROSS WEST CENTRAL KANSAS AND
THE KS/CO BORDER TO UPPER 50S ACROSS SOUTH CENTRAL KANSAS. HIGHS
TOMORROW ARE ANTICIPATED TO RANGE FROM THE LOWER 70S ACROSS WEST
CENTRAL KANSAS TO AROUND 80 DEGREES ACROSS SOUTH CENTRAL KANSAS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)

ISSUED AT 341 PM CDT SUN MAY 19 2013
ANOTHER BUSY DAY WITH A TORNADO WATCH OUT TIL 10 PM FOR OUR EASTERN
3 MOST COUNTIES.  PROBLEMS WITH GFE ONLY COMPOUNDED THE BUSY DAY.
THE EXTENDED PRETTY MUCH STAYED THE SAME, WITH LIMITED TIME TO
ANALISE THE DATA.  THE 3 EAST COUNTIES OF BARBER,  PRATT AND
STAFFORD WILL LIKELY, IF ANY, HAVE ONLY SEVERE HAIL ON THE SMALL
SIDE.  THE WINDS BY THIS TIME ARE NEARLY STACKED FROM THE
SOUTHWEST.  HOWEVER, SINCE THE CURRENT WATCH WAS LINKED TO AREAS TO
THE EAST, A TORNADO WATCH WAS DECIDED ON.

STEPPING INTO THE EXTENDED, THERE WILL BE SLIGHT CHANCES FOR
THUNDERSTORMS MONDAY NIGHT AS A WARM FRONT WILL BE QUICKLY MOVING
NORTH AND THEN TURN TOWARD THE SOUTH. A COLD FRONT WHILE DIP INTO
THE I-70 AREA. LOW END 20 POPS EXIST TUESDAY NIGHT IN THE WAKEENEY
AND HAYS AREA.  A FAIRLY STRONG UPPER LOW PRESSURE WILL FORM AND
MOVE ACROSS THE NORTHERN PLAINS WEDNESDAY NIGHT INTO FRIDAY.  LOW 20
PERCENT PRECIPITATION CHANCES WILL ENTER WESTERN KANSAS LATE
WEDNESDAY NIGHT, INCREASE TO 30 TO 50 POPS ON THURSDAY AS THE TROUGH
FROM THE NORTHERN LOW SWEEPS THROUGH DODGE'S AREA.  THAT UPPER
TROUGH WILL BASICALLY KEEP 30 TO 45 PERCENT POPS THROUGH SATURDAY.
THE FAR EASTERN ZONES OF STAFFORD, PRATT AND BARBER COUNTY WILL
STILL HAVE 20 POPS IN FOR SUNDAY.  IF I HAD TO PICK ONE DAY WHEN THE
BEST CHANCES FOR RAIN IS, IT WOULD HAVE TO BE THURSDAY AND THURSDAY
NIGHT.  A COLD FRONT WILL SLIDE FROM THE NORTHWEST AND GIVE THE
BETTER CHANCE FOR RAIN IN OUR EASTERN COUNTIES.  THERE COULD EVEN
BEEN SOME SEVERE STORMS LATE THURSDAY, WITH BOTH THE UPPER TROUGH
MOVING OVERHEAD AND THE SURFACE FRONT SINKING IN, OR BACKING IN FROM
THE NORTHEAST.  TEMPERATURES DID NOT CHANGE MUCH FROM PREVIOUSLY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 603 PM CDT SUN MAY 19 2013

SCATTERED LATE DAY CONVECTION ACROSS SOUTHWEST KANSAS WILL TAPER
OFF BY MIDNIGHT AS AN UPPER LEVEL TROUGH CROSSES THE CENTRAL HIGH
PLAINS. AT THE SURFACE AN AREA OF HIGH PRESSURE WILL BUILD INTO
WESTERN KANSAS OVERNIGHT KEEPING THE WINDS NORTHWEST AND 10KTS OR
LESS. BUFR SOUNDINGS INDICATING VFR CONDITIONS CAN BE EXPECTED
OVERNIGHT AND EARLY MONDAY. CIGS BETWEEN 5000 AND 7000 FEET WILL
BE POSSIBLE THROUGH SUNSET AS CONVECTION CROSSES HAYS AND NEAR THE
DDC AIRPORTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  78  50  77 /  30  20  20  10
GCK  50  77  49  75 /  30  20  20  10
EHA  49  75  49  77 /  30  20  20  10
LBL  52  78  50  79 /  20  20  20  10
HYS  53  78  50  72 /  40  20  20  20
P28  57  81  55  80 /  40  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOVORKA_42
LONG TERM...BURKE
AVIATION...BURGERT
Hazardous weather outlook, May 19, 4:20 AM CDT, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
420 AM CDT SUN MAY 19 2013

KSZ030-031-043>046-061>066-074>081-084>090-200930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
420 AM CDT SUN MAY 19 2013 /320 AM MDT SUN MAY 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD
OF A DRYLINE THIS AFTERNOON AS IT SHIFTS SLOWLY EAST INTO CENTRAL
KANSAS. THE MAIN THREAT FOR SEVERE WEATHER WILL BE EAST OF HAYS TO
COLDWATER LINE WITH NICKEL TO QUARTER SIZE HAIL POSSIBLE ALONG
WITH DAMAGING WINDS. MEANWHILE, A FEW SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE BEHIND THE DRYLINE ACROSS PORTIONS OF WEST CENTRAL AND
SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED, ANY STORM THAT DEVELOPS WILL BE
CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL AND GUSTY WINDS UP
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY. HOWEVER, WIDESPREAD SEVERE
WEATHER IS UNLIKELY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN EACH DAY WEDNESDAY NIGHT
THROUGH SATURDAY. HOWEVER, IT IS TOO EARLY TO DETERMINE WHETHER
ANY SEVERE WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY
EAST OF A HAYS TO COLDWATER LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

In the hours before

Local storm report, May 19, 6:01 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
601 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             2 N PRATT               37.68N 98.74W
05/19/2013  E1.00 INCH       PRATT              KS   TRAINED SPOTTER

&&

RBURG
Local storm report, May 19, 6:33 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
633 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     7 N IUKA                37.83N 98.72W
05/19/2013  E60 MPH          STAFFORD           KS   PUBLIC

0625 PM     HAIL             2 SE NEOLA              37.84N 98.48W
05/19/2013  E0.88 INCH       STAFFORD           KS   PUBLIC

&&

WHOVORKA
Local storm report, May 19, 6:38 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
638 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             NEKOMA                  38.47N 99.44W
05/19/2013  E0.25 INCH       RUSH               KS   LAW ENFORCEMENT

&&

WHOVORKA
Local storm report, May 19, 6:44 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             10 N PRATT              37.79N 98.74W
05/19/2013  E1.00 INCH       PRATT              KS   TRAINED SPOTTER

&&

RBURG
Special weather statement, May 19, 6:44 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT SUN MAY 19 2013

KSZ061-062-074-075-200030-
GRANT-HAMILTON-KEARNY-STANTON-
644 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR KEARNY...NORTHEASTERN HAMILTON...
NORTHEASTERN STANTON AND NORTHWESTERN GRANT COUNTIES...

AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
SYRACUSE TO ULYSSES...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL IS POSSIBLE WITH THESE STORMS.

LAT...LON 3827 10162 3827 10113 3774 10112 3758 10154
      3810 10197
TIME...MOT...LOC 2344Z 237DEG 26KT 3810 10172 3761 10136

RUSSELL
Special weather statement, May 19, 6:46 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
646 PM CDT SUN MAY 19 2013

KSZ076-085-086-200030-
HASKELL-SEWARD-STEVENS-
646 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STEVENS...SEWARD AND
SOUTHEASTERN HASKELL COUNTIES...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF WOODS...MOVING NORTHEAST AT
40 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3750 10067 3708 10065 3704 10104 3726 10114
TIME...MOT...LOC 2346Z 233DEG 33KT 3723 10094

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:30 PM CDTSpecial Weather StatementDDCFinney, Gray, Haskell60 min
May 19, 8:22 PM CDTSpecial Weather StatementDDCFord, Gray53 min
May 19, 8:36 PM CDTSevere Thunderstorm WarningDDCFord, Gray39 min
May 20, 5:42 PM CDTSpecial Weather StatementDDCHaskell48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.